Iowa, 2010Blizzard in Iowa, January 25, 2010
January 25, 2010 · NWS OAX · 4 events in 4 counties and zones
Blizzard conditions prevailed over parts of west central Iowa on January 25th as an upper level low pressure system dropped from South Dakota into the mid Mississippi River Valley while an area of low pressure at the surface tracked from Minnesota and Iowa into the Great Lakes region. The system brought snow to the region, and a tight pressure gradient between the low and Arctic air spilling in…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blizzard conditions prevailed over parts of west central Iowa on January 25th as an upper level low pressure system dropped from South Dakota into the mid Mississippi River Valley while an area of low pressure at the surface tracked from Minnesota and Iowa into the Great Lakes region. The system brought snow to the region, and a tight pressure gradient between the low and Arctic air spilling in behind it caused very strong winds. The resultant 35 to 50 mph winds combined with the snow and produced whiteout conditions, especially in open areas, with many roads deemed impassable or nearly so. The poor visibilities and slick roads caused numerous accidents and prompted the roads department to pull plows from the roads. Total snowfall from the storm was generally 2 to 4 inches, with much of it falling the day before conditions got exceptionally bad.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 25, 3:10 AM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Jan 25, 3:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...COR FOR HEADLINES
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 AM CST MON JAN 25 2010
.DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT.
WV IMAGERY THIS MORNING HAS LARGE UPPER LEVEL LOW AND SFC REFLECTION
CENTERED OVER THE WRN GREAT LAKES...WITH A SHORTWAVE RIDGE
UPSTREAM OVER THE ROCKIES.
STRONG UPGLIDE ADVERTISED OVER CWA THROUGH TODAY WILL AID IN
MAINTAINING AREA OF SNOW ALREADY DROPPING SWD THRU ERN SD AND ERN
NEB THIS MORNING. MOIST ADVECTION ALONG 290K SFC THOUGH RELATIVELY
WEAK AND ANTICIPATE ANY FURTHER SNOW ACCUMULATIONS WILL GENERALLY BE
AN INCH OR LESS. BIG PROBLEM THOUGH IS TIGHT SFC PRES GRADIENT
RESULTING IN PEAK WIND GUSTS 40-50 MPH ALREADY OCCURRING THIS
MORNING WITH BLOWING SNOW PUSHING VSBYS DOWN TO LESS THAN A MILE
OVER MOST OF THE IA CWA AND PORTIONS OF NORTHEAST NEB. WILL THEREFORE
UPGRADE TO WINTER WX ADV IN AREAS AFFECTED BY BLOWING SNOW AND
MAINTAIN WIND ADV OVER REST OF CWA UNTIL 6 PM THIS EVENING.
RUSH OF CAA CONTINUES THROUGH TONIGHT ON BACKSIDE OF SFC LOW
APPROACHING THE WRN GREAT LAKES. SFC WINDS GRADUALLY DECREASE TONIGHT
AS PRES GRADIENT BEGINS TO RELAX. EARLY WED MORNING WEAK AREA OF
SFC LOW PRESSURE DEVELOPS NEAR OK PANHANDLE IN RESPONSE TO POTENT
SHORTWAVE DIGGING IN OVER THE DESERT SOUTHWEST. MEANWHILE...
REINFORCING SHOT OF COLD AIR DROPPING OUT OF CANADA WILL CREATE
INTENSE LLVL BAROCLINIC ZONE AT DOORSTEP OF NRN CWA BY 12Z WED.
MOISTURE AVAILABILITY AGAIN NOT ALL THAT IMPRESSIVE BUT ENOUGH TO
JUSTIFY SMALL POPS TUESDAY NIGHT AND WEDNESDAY. OTHERWISE...CAA
SURGES SOUTHWARD WITH THE LEADING EDGE OF THE COLD FRONT EVENTUALLY
MOVING INTO SRN PLAINS/LOWER MS VLY THURSDAY MORNING. THIS SECOND
SHOT OF COLD AIR WILL LIKELY DROP OVERNIGHT LOWS INTO THE SINGLE
DIGITS THURSDAY MORNING...WITH SUB ZERO LOW FOLLOWING ON FRIDAY
MORNING.
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
TIGHT PRESSURE GRADIENT WILL REMAIN OVER THE AREA...RESULTING IN
STRONG NORTHWEST WINDS. IT APPEARS THAT VFR CEILINGS WILL GENERALLY
PREVAIL BUT WITH PERIODS OF MVFR. ALSO EXPECT PERIODS OF LIGHT
SNOW...WITH SOME BLOWING SNOW ALSO POSSIBLE.
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
NEZ011-012-015>018-031>034-044-045.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043-
055-056-069.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043-055-056-
069-079-080-090-091.
&&
DEE/MILLERHazardous weather outlook, Jan 25, 4:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CST MON JAN 25 2010
IAZ079-080-090-091-NEZ030-042-043-050>053-065>068-078-088>093-251800-
BOONE-BUTLER-CASS-COLFAX-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-
LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
400 AM CST MON JAN 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS PORTIONS OF SOUTHWEST
IOWA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW COUPLED WITH NORTHWEST WINDS GUSTING AROUND 40 TO 45 MPH
WILL RESULT IN AREAS OF BLOWING SNOW TODAY. BE ADVISED...VISIBILITIES
REDUCED TO LESS THAN A MILE IN MOST LOCATIONS ALONG WITH POTENTIALLY
SLICK ROADS MAY RESULT IN HAZARDOUS DRIVING CONDITIONS...ESPECIALLY
FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. THUS...A WIND ADVISORY IS
IN EFFECT UNTIL 6 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
IAZ043-055-056-069-NEZ011-012-015>018-031>034-044-045-251800-
ANTELOPE-BURT-CEDAR-CUMING-DODGE-HARRISON IA-KNOX-MADISON-MONONA IA-
PIERCE-POTTAWATTAMIE IA-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
400 AM CST MON JAN 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW COUPLED WITH NORTHWEST WINDS GUSTING AROUND 40 TO 45 MPH
WILL RESULT IN AREAS OF BLOWING SNOW TODAY. BE ADVISED...NEAR WHITE
OUT CONDITIONS AND VERY SLICK ROADS WILL CREATE HAZARDOUS DRIVING
CONDITIONS THROUGH LATE THIS AFTERNOON...ESPECIALLY FOR LIGHT
WEIGHT AND HIGH PROFILE VEHICLES. THUS...A WINTER WEATHER ADVISORY AS
WELL AS WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Blizzard, Shelby
- When
- January 25, 8:00 AM CST to 6:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Northwest winds of 30 to 40 mph with gusts over 45 mph caused blizzard conditions over much of the county, especially in open areas. A peak wind gust of 46 mph was measured by the Awos at Harlan. The winds combined with 2 or 3 inches of new snow to produce substantial blowing and drifting snow and the frequent whiteout conditions. Many roads were deemed impassable or nearly so by the Iowa Department of Roads which pulled snowplows from the roads. Several accidents were reported along with some stranded motorists. Some area schools remained closed the next day due to drifting snow.
Blizzard, Monona
- When
- January 25, 8:00 AM CST to 4:00 PM CST
- Where
- Monona forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Northwest winds of 30 to 40 mph with gusts over 45 mph caused blizzard conditions over much of the county, especially in open areas. The winds combined with 2 or 3 inches of new snow to produce substantial blowing and drifting snow and the frequent whiteout conditions. Many roads were deemed impassable or nearly so by the Iowa Department of Roads which pulled its snowplows. Several multi-vehicle accidents were reported on I29, including one with serious injuries. Some motorists were also stranded for a while.
Blizzard, Harrison
- When
- January 25, 9:00 AM CST to 4:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Northwest winds of 30 to 40 mph with gusts over 45 mph caused blizzard conditions over much of the county, especially in open areas. The winds combined with 2 or 3 inches of new snow to produce substantial blowing and drifting snow and the frequent whiteout conditions. Many roads were deemed impassable or nearly so by the Iowa Department of Roads which pulled its snowplows. Several accidents were reported including some along I29 near Missouri Valley. Some motorists were also stranded.
Blizzard, Pottawattamie
- When
- January 25, 10:00 AM CST to 4:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Northwest winds of 30 to 40 mph with gusts over 45 mph caused blizzard conditions over much of the county, especially in open areas. A peak wind gust of 47 mph was measured by the Awos at Council Bluffs. The winds combined with 2 inches or so of new snow to produce substantial blowing and drifting snow and the frequent whiteout conditions. Many roads were deemed impassable or nearly so and several accidents were reported. Some schools in the county were closed the 25th and started late on the 26th because of blowing and drifting snow.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 25 to 26, 20101 death · $3.4 million · 45 events
- Flash Flooding and Flooding in Pennsylvania, January 25 to 26, 2010$810,000 · 15 events
- Flooding and High Wind in Massachusetts, January 25, 2010$601,000 · 60 kt wind · 11 events
- High Wind and Strong Wind in New Jersey, January 25, 2010$316,000 · 58 kt wind · 18 events
- Flash Flooding in New York, January 25, 2010$260,000 · 12 events
- Flooding in West Virginia, January 25, 2010$300,000 · 4 events
- Flash Flooding in Pennsylvania, January 25, 2010$140,000 · 8 events
- High Wind and Strong Wind in Pennsylvania, January 25, 2010$126,000 · 54 kt wind · 10 events
- High Wind in Rhode Island, January 25, 2010$100,000 · 52 kt wind · 5 events
- Strong Wind in Connecticut, January 25, 2010$100,000 · 1 event
- High Wind in New York, January 25, 2010$100,000 · 54 kt wind · 1 event
- Flooding in New York, January 25 to 28, 2010$80,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203295, 203297, 203296, 203293.